Bone Health
1,483 members486 posts

Newbie

I was diagnosed with breast cancer two years ago and given a Dexa scan as the medication I was put on ( Letrozole ) causes osteoporosis. They put me on biphosponates which had a terrible effect on my stomach as I've got hiatus hernia and bad acid reflux. I can't take medicine for that as I'm on levothyroxine for an underactive thyroid. I had my second scan a month ago and told I now have osteoporosis. They want me to have twice yearly IV infusion of zolendronic acid... I'm terrified of the possible side effects. My GP has shown little interest and only wanted to prescribe antidepressants which I refused. I know it's a load of problems but my main worry is the IV infusion, anyone got any advice they can share please?

Carol

4 Replies
oldestnewest

Hello Caroland53, I too had breast cancer. I am taking Anastrazole, same as Letrozole and have Osteoporosis due to high dose steroid treatment for Vasculitis. I couldn't take Alendronic Acid or risedronate, so my rheumatologist suggested zolendronic acid. I had one last winter, and I had no problems with it. After blood tests, I won't need another infusion until this summer, and I won't hesitate to have it again. I realize everyone is different. If you're not happy about the treatment, look for posts by Heron, who has incredible information about alternative ways of treating Osteoporosis through exercise and diet. Kaarina is anther member to search for. xxxx

2 likes
Reply

I am posting one of Heron's posts

"HeronNS

I'll only comment for those who have not been diagnosed with very serious osteoporosis or have already suffered "fragility" fractures. I can't advise those people. But everyone else, even those with milder osteoporosis, would be well advised to steer clear of the medications, and use less toxic means to improve their bones. I've been dressed down in another forum for suggesting supplements are a good idea - they are "far from natural" - but there's no doubt that taking vitamin K2, making sure calcium and D3 levels are optimum, getting sufficient magnesium and eating a diet supplying many of the other micronutrients, like boron and potassium, is far safer than any of the OP meds and will lead to improved general health as well. The other side of the coin is, of course, appropriate exercise, as much as you can manage! For those who don't already know, most of you do by now, I improved my t-score reading from -2 to -1.6 in one year through these non-drug means. Went from bisphosphonates being strongly urged to no drugs being recommended. This will be a protocol I'll have to follow for the rest of my life, but there are no adverse side effects. :)"

4 likes
Reply

Hi caroland53

I am sorry to hear why you have been diagnosed with OP. I was not aware of this until meeting someone at an NOS branch meeting to whom this had happened, then my next door neighbour and also reading about others who have joined this community. For each of us it is a little different as to why we were diagnosed with OP and there is no one set path to follow for help with this. I have been on Levothyroxine for an under active thyroid for 51 years after having a nodular goitre removed in my teens. This cannot have helped my OP diagnosis but I do not think that is the only reason. I have some compression at L2 and have lost 6" in height. :( For me the possible side effect of the injections is joint pain. I already suffer with this daily (osteoarthritis) so am not prepared to take the risk. As with you, bisphosphonates did not agree with me. On request, I was prescribed strontium protelos from which I had no side effects as far as I know, but sadly (for me) it has been withdrawn recently.

I am sorry that your GP has shown little interest and offering you antidepressants is not the way forward. I asked my GP to refer me to a specialist and I now see a doctor in the Endocrinology Department twice a year. We get on well and he listens and I do not feel so alone with the diagnosis now as a result of seeing this doctor, learning more about OP generally and having joined this forum and also a NOS branch meeting which meets once a month.

Exercise, diet and taking supplements can help.

We have to research as much as we can and in the end make up our own mind as to what we feel is best for us.

3 likes
Reply

Hi, this is my first post although I was diagnosed with osteoporosis 8yrs ago at the age of 65yrs. I have had no fractures during this time. I was offered bisphosonates but refused because I have an hiatus hernia and I was also afraid of osteonecrosis of the jaw, I have extensive dental work with crowns and bridges. I also have an under active thyroid and take liothyronine. I was interested in your post and your comment that you are unable to take medication for acid reflux because you are taking levothyroxine .. why is this? I wasn’t aware of an incompatibility. I have been prescribed lansaparole but try not to take it because of the negative impact on bone density. I occasionally take gaviscon. In refusing bisphosonates, I had to devise my own self management regime for my osteoporosis and like others on this website I turned to supplements (magnesium, boron, manganese, k2) alongside the CacitD3 prescribed by the hospital I attend. Cacit D3 provides calcium as a citrate when dissolved in water and vitamin D, I wasn’t absorbing calcium carbonate. I also try to follow an alkaline diet and I attend Pilates, yoga and Zumba classes. I also go to the gym to do some weight bearing excercise. At my last DEXA scan 6yrs after diagnosis I had maintained my bone density and my T scores were unchanged. This was a good result for me because with no bisphosonate treatment and given my age I was told to expect bone loss each year. Maintaining status quo is good enough I feel if it keeps me off osteoporosis medications. I am due another DEXA scan in late Feb 2018 ... it is fingers crossed

6 likes
Reply

You may also like...